Alabama, 2020

Damaging Winds in Alabama, July 25, 2020

July 25, 2020 · NWS BMX · 4 events in 3 counties and zones

A typical summertime afternoon regime was present over Central Alabama with steep low level lapse rates and high surface based CAPE values. A tropical system was located over the northwestern Gulf of Mexico and this produced an enhanced sea-breeze boundary that pushed northward into the southern portions of Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A typical summertime afternoon regime was present over Central Alabama with steep low level lapse rates and high surface based CAPE values. A tropical system was located over the northwestern Gulf of Mexico and this produced an enhanced sea-breeze boundary that pushed northward into the southern portions of Central Alabama. The sea-breeze boundary collided with a line of storms moving westward from Georgia and produced isolated strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 25, 1:49 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 25, 1:49 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
249 PM CDT Sat Jul 25 2020

.SHORT TERM...
/Updated at 1028 AM CDT Sat Jul 25 2020/

After performing hand mesoanalysis and looking at 12z KBMX
sounding parameters this morning, we've decided to include mention
of a few isolated severe storms with a damaging wind gust or two
in the HWO for this afternoon and early evening. Microburst
potential appears more elevated with drier air aloft in the
sounding compared to yesterday, as well as cooler temps aloft at
500mb. Mesoanalysis as well as high-res guidance is showing a
weakness in the ridge just to our north and east, which has
already allowed for convection to fire in the ridgetops of Georgia
and northeast Alabama. High-res guidance is advertising storm
development in those same areas with a predominant movement to the
west or west-southwest as we go into the afternoon hours.
Additional mesoscale boundary interactions will help to keep
storms going through the early evening hours. In addition, we'll
continue to watch storms moving northward into southern counties
later on this afternoon as well, with the tropical influence
associated with Hurricane Hanna in the western Gulf of Mexico.

56/05

Previous short-term discussion:
/Updated at 0329 AM CDT Sat Jul 25 2020/

Today through Sunday.

Central Alabama will be under the influence of a large scale upper
ridge that extends from the Plains states eastward to the mid-
Atlantic states. Deeper moisture over the Gulf of Mexico will not
make much headway northward due to the presence of the ridge, and
rain chances will be near normal values for late July, with mainly
diurnally driven storms. Enhanced sea-breeze activity due to Hanna
will likely push northward into the far southern counties of central
Alabama this afternoon. Models indicate a patch of higher mid level
moisture over northeast Alabama that gets wedged between the bottom
side of the aforementioned ridge and southeast flow on the eastern
side of tropical cyclone Hanna. Forecast will show slightly higher
rain chances in the northeast counties today and Sunday. Models also
indicate higher 1000-850mb thickness values over the weekend, with
widespread low 90s expected.

58/rose

.LONG TERM...
/Updated at 0245 PM CDT Sat Jul 25 2020/

Monday through Friday.

/Tropical air mass with spells of showers & storms ahead/

Forecast soundings show deep moisture profiles over the coming
days as PWATs begin to nudge just above 2" for much of the
forecast area. A nearby surface front & a few impulses aloft will
aid in daily shower & thunderstorm activity. Such activity will be
slow-moving considering light steering winds. Diurnal swings in
instability (tall profiles) will aid in bouts of locally heavy
rainfall (mainly focused afternoon to mid evening, or so, when
convective cores are the most robust). A few overnight periods
will hold a chance for continued showers.

Guidance still shows a shift in the weather pattern late in the
period. PWATs are progged to return to <2" though remain elevated.
The 500mb evolution is varied amongst global guidance, but the
general signal is for troughing with some magnitude of shortwave
activity, alongside a surface front toward the north; thus,
shower & thunderstorm chances will persist.

While warm/muggy through the week, cloudiness and precipitation
will allow us to avoid excessive afternoon heat.

89^GSatterwhite

&&

.AVIATION...
18Z TAF Discussion.

Scattered SHRA/TSRA will be prevalent within the vicinity of many
terminals this afternoon, and have included a TEMPO TSRA in for
ASN and ANB with best rain coverage expected near those locations.
VCTS was included elsewhere, with TSRA expected a bit later in MGM
and TOI with seabreeze showers and storms anticipated to move into
southern counties of Central Alabama. As is always the case with
summer storms, rapid reductions in visibility and variable wind
gusts can be expected as they pass over a terminal location.
Storms should gradually decrease in coverage during the overnight
hours tonight, with VFR ceilings expected to continue at this
time.

56/GDG

&&

.FIRE WEATHER...

Showers and thunderstorms are forecast over the coming days, some
of which could be locally heavy as a tropical air mass settles
atop the region. The bulk of rain should occur during the afternoon
to evening time frame. Transport winds will average less than 10
knots, becoming southerly to southwesterly Sunday onward, after a
southeasterly heading on Saturday. Patchy fog could occur for
areas that receive rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  91  70  92  71 /  30  50  10  50  20
Anniston    71  92  71  92  71 /  30  50  20  50  30
Birmingham  73  93  73  92  73 /  30  40  20  60  30
Tuscaloosa  73  93  73  91  73 /  30  40  20  60  30
Calera      72  92  72  91  71 /  30  40  20  60  30
Auburn      72  90  72  90  71 /  30  40  20  60  30
Montgomery  73  93  73  91  73 /  30  40  20  70  30
Troy        72  92  72  90  72 /  30  40  20  70  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 25, 9:18 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1018 AM CDT Sat Jul 25 2020

ALZ011>015-017>050-261830-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1018 AM CDT Sat Jul 25 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated severe storms are possible across northern and eastern
portions of Central Alabama this afternoon through this evening.
Isolated damaging wind gusts up to 60mph will be the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 25, 12:45 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
145 PM CDT Sat Jul 25 2020

ALZ025-251915-
Shelby AL-
145 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 215
PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbiana. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Alabaster, Pelham, Helena, Chelsea, Columbiana, Wilsonville, Indian
Springs Village, Oak Mountain State Park, Ballantrae, Camp Branch,
Saddle Lake Farms, Bounds Lake and Saginaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3323 8652 3313 8669 3326 8685 3339 8669
TIME...MOT...LOC 1844Z 141DEG 2KT 3323 8668

89^GSatterwhite
Special weather statement, Jul 25, 1:13 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
213 PM CDT Sat Jul 25 2020

ALZ018>021-251945-
Calhoun AL-Etowah AL-Cleburne AL-Cherokee AL-
213 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN...SOUTHEASTERN
ETOWAH...NORTH CENTRAL CLEBURNE AND SOUTHEASTERN CHEROKEE COUNTIES
UNTIL 245 PM CDT...

At 213 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasant Gap to near Jacksonville State
University to Saks. Movement was west at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Anniston, Jacksonville, Piedmont, Hokes Bluff, Fort McClellan, Saks,
Cobb Town, West End-Cobb Town, Weaver, Pleasant Gap, Blue Mountain,
Alexandria, Jacksonville State University, Spring Garden, Knightens
Crossroads, Liberty Hill, Sulphur Springs, Borden Springs, Reaves and
Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3386 8550 3382 8573 3363 8583 3364 8601
      3402 8584 3400 8541 3393 8539
TIME...MOT...LOC 1913Z 079DEG 12KT 3396 8546 3389 8573 3371 8587

87/GRANTHAM
Special weather statement, Jul 25, 1:21 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Sat Jul 25 2020

ALZ025-251945-
Shelby AL-
221 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 245
PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chelsea, moving west at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chelsea, Indian Springs Village, Fowler Lake, Highland Lakes,
Meadowbrook, Mount Laurel, Oak Mountain State Park and Hoover
Veterans Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3342 8655 3328 8657 3334 8678 3341 8671
TIME...MOT...LOC 1921Z 089DEG 6KT 3334 8664

87/GRANTHAM
Special weather statement, Jul 25, 2:32 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
332 PM CDT Sat Jul 25 2020

ALZ024-252100-
Jefferson AL-
332 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fultondale, moving west at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northern Birmingham, Gardendale, Fultondale, Tarrant, Brookside,
Ketona Lakes, Danville and New Castle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3367 8672 3357 8674 3360 8690 3371 8684
TIME...MOT...LOC 2032Z 093DEG 12KT 3363 8678

87/GRANTHAM
Special weather statement, Jul 25, 2:33 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
333 PM CDT Sat Jul 25 2020

ALZ015-024-252100-
Walker AL-Jefferson AL-
333 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEFFERSON COUNTY
UNTIL 400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oak Grove, or 8 miles west of Hueytown, moving west at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sylvan Springs and Little Shoal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3349 8733 3349 8730 3348 8730 3348 8729
      3350 8729 3350 8726 3352 8727 3352 8732
      3359 8732 3353 8704 3341 8711 3347 8734
TIME...MOT...LOC 2033Z 093DEG 12KT 3348 8713

87/GRANTHAM
Special weather statement, Jul 25, 2:34 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
334 PM CDT Sat Jul 25 2020

ALZ018-026-252100-
Etowah AL-St. Clair AL-
334 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ETOWAH AND NORTH
CENTRAL ST. CLAIR COUNTIES UNTIL 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Attalla, moving west at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rainbow City, Attalla, Steele, Alabama International Dragway,
Howelton, Gadsden Municipal Airport, Gallant and Ramsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3408 8612 3397 8605 3389 8621 3402 8629
TIME...MOT...LOC 2034Z 071DEG 7KT 3401 8616

87/GRANTHAM

The radar

The Ft Rucker radar (KEOX), 35 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barbour

When
July 25, 2:55 PM CST
Where
Barbour County, 1.74 mi NW of Lindsey
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.769, -85.499

Several trees uprooted and roof damage to a house on Caraway Road.

Thunderstorm Wind, Tallapoosa

When
July 25, 4:43 PM CST
Where
Tallapoosa County, 2.09 mi NW of Reeltown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.624, -85.821

Power lines downed on Webster Ford Road.

Thunderstorm Wind, Chilton

When
July 25, 5:00 PM CST
Where
Chilton County, Maplesville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.780, -86.880

Several trees uprooted in the town of Maplesville.

Thunderstorm Wind, Chilton

When
July 25, 5:00 PM CST
Where
Chilton County, 1.21 mi NE of Stanton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.740, -86.903

Uprooted trees blocking County Road 45.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913154, 913156, 913159, 913163.